Hail, Gove
- When
- July 15, 4:52 PM CST
- Where
- Gove County, 3.39 mi SW of Grinnell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.100, -100.680
An estimated half inch of rain was also received in about a ten minute period.
An east-west line of thunderstorms developed from Colby to Hill City later in the afternoon and moved north. A handful of hail reports, some to the size of half dollars, were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An east-west line of thunderstorms developed from Colby to Hill City later in the afternoon and moved north. A handful of hail reports, some to the size of half dollars, were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI JUL 15 2011
.SHORT TERM... (TONIGHT - MONDAY)
200 PM MDT FRI JUL 15 2011
AT 19Z VISIBLE SATELLITE SHOWING CU FIELD DEVELOPING ACROSS
SOUTHWEST TO SOUTH CENTRAL KANSAS WHERE CAP HAS BEEN BROKEN WITH
INTENSE SURFACE HEATING. SINCE THE FORECAST AREA IS STILL ON THE
NORTHWEST PERIMETER OF THE LARGE ANTICYCLONE CENTERED NEAR
TULSA...CANT DISCOUNT A WEAK SHORTWAVE TROUGH RIDING THE RIDGE OUT
OF COLORADO AIDING IN SYNOPTIC SCALE LIFT. THERE IS ALSO A WEAK
SURFACE TROUGH/CONVERGENCE LINE FROM MCCOOK TO CHEYENNE WELLS...WITH
ASSOCIATED MID LEVEL CLOUDINESS ACTUALLY KEEPING TEMPERATURES A BIT
COOLER IN THOSE AREAS. DESPITE VERY UNSTABLE CONDITIONS ACROSS THE
NORTHERN TIER OF THE FORECAST AREA...PROXIMITY TO THE RIDGE IS
RESULTING IN -20C HEIGHTS NEAR 40KFT. WITHOUT STRONGER FORCING IT
WILL BE TOUGH TO GENERATE LARGE HAIL IN THAT ENVIRONMENT.
NONETHELESS...CANNOT RULE OUT AN ISOLATED STRONGER STORM THIS
EVENING WITH GUSTY WINDS AND PERHAPS SOME SMALL HAIL. SIMILAR TO
LAST NIGHT...30-40KT LOW LEVEL JET DEVELOPS AFTER 06Z WITH
ACCOMPANYING WAA/LIFT...SO A FEW ISOLATED STORMS WILL PROBABLY
LINGER INTO THE OVERNIGHT HOURS.
DURING THE PERIOD SATURDAY THROUGH MONDAY THE AFOREMENTIONED UPPER
RIDGE WILL SLIDE WEST AND BE CENTERED NEAR THE FORECAST AREA. WARM
TEMPERATURES ALOFT AND SUBSIDENCE NEAR THE RIDGE WILL SUPPRESS MOST
IF NOT ALL AFTERNOON CONVECTION AND SO HAVE LEFT THOSE DAYS DRY.
TEMPERATURES WILL BE IN THE 100-105 RANGE EACH DAY WITH HIGHEST
TEMPERATURES IN THE EASTERN COUNTIES. HEAT WATCH LOOKS APPROPRIATE
SO NO CHANGES MADE TO THOSE HEADLINES ATTM.
.LONG TERM... (TUESDAY - FRIDAY)
200 PM MDT FRI JUL 15 2011
UPPER RIDGE WILL BE IN CONTROL TO START THE PERIOD WITH CONTINUED
HOT AND DRY CONDITIONS. HOWEVER...THE RIDGE WILL GRADUALLY SHIFT
EAST WITH TIME WHICH WILL REINTRODUCE THUNDERSTORM CHANCES TO THE
FORECAST. AS EARLY AS WEDNESDAY THE RIDGE AXIS WILL BE OVER MISSOURI
WITH SOUTHWESTERLY FLOW OVER THE ROCKIES. THAT PATTERN FAVORS
AFTERNOON CONVECTION DEVELOPING NEAR THE FRONT RANGE AND THEN MOVING
INTO THE PLAINS IN THE LATE AFTERNOON/EVENING. TEMPERATURES WILL
ALSO SLOWLY MODERATE WEDNESDAY THROUGH FRIDAY...THOUGH STILL ABOVE
NORMAL.
024
&&
.AVIATION...
110 PM MDT FRI JUL 15 2011
KEPT FORECAST FOR MCK AND GLD VFR THROUGH THE REST OF TODAY
THROUGH TONIGHT AND SATURDAY WITH A MENTION OF CB DUE TO ISOLATED
THUNDERSTORMS MOVING THROUGH THE AREA MAINLY BETWEEN 22Z-07Z
LOCKHART
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING FOR KSZ003-004-015-016.
NE...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NEZ080-081.
CO...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1054 AM MDT FRI JUL 15 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1054 AM MDT FRI JUL 15 2011 /1154 AM CDT FRI JUL 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND GRADUALLY INCREASE IN COVERAGE DURING THE EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ISOLATED OCCURRENCES OF LOCALLY HEAVY RAINFALL WITH LARGE HAIL AND DAMAGING WINDS CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM IS POSSIBLE ON SATURDAY...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOT TEMPERATURES WILL DEVELOP ACROSS THE AREA ON SATURDAY AND PERSIST THROUGH AT LEAST TUESDAY. AFTERNOON HIGH TEMPERATURES IN EXCESS OF 100 DEGREES ARE EXPECTED...WITH AFTERNOON HEAT INDEX VALUES APPROACHING 105. AN EXCESSIVE HEAT WATCH IS IN EFFECT SATURDAY THROUGH TUESDAY...EAST OF A TRENTON TO HOXIE LINE. HOT AND DRY WEATHER WILL ALSO INCREASE THE FIRE DANGER ACROSS PORTIONS OF THE TRI STATE AREA SATURDAY AND SUNDAY. THOSE WITH OUTDOOR BURNING PLANS THIS WEEKEND SHOULD MONITOR THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM CDT FRI JUL 15 2011
KSZ029-152245-
GOVE-
518 PM CDT FRI JUL 15 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF GOVE...MOVING NORTHEAST AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. RAINFALL RATES OF AT LEAST ONE INCH PER HOUR CAN ALSO BE
EXPECTED.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3905 10029 3882 10064 3895 10080 3914 10058
3913 10040
TIME...MOT...LOC 2218Z 226DEG 18KT 3895 10063
THEDEThe Goodland radar (KGLD), 93 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
4 hail. Local standard time, as filed.
An estimated half inch of rain was also received in about a ten minute period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318828, 318829, 318830, 318831.